Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 202, NWS Shreveport, LA

June 23, 2017Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 23, 2017, 10:53 AM CDT for Union Parish, Louisiana. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 10:53 AM CDT (15:53 UTC)
Expired
Jun 23, 2017, 12:00 PM CDT
In force
67 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Union Parish, LA

The radar

The Shreveport radar (KSHV), 136 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 11:02 AM CDTTSTM WND DMG3 E Spearsville, LANUMEROUS TREES DOWN. POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 3.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1280 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS54 KSHV 231553
SVRSHV
LAC111-231700-
/O.NEW.KSHV.SV.W.0202.170623T1553Z-170623T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1053 AM CDT FRI JUN 23 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Northeastern Union Parish in north central Louisiana...

* Until noon CDT

* At 1053 AM CDT, a severe thunderstorm was located near Cooley, or
  11 miles southeast of Junction City, moving east at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Farmerville, Cooley, Marion, Spearsville, Bayou D Arbonne Lake,
  Cecil, Oakland, Taylorville and Litroe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3288 9265 3301 9260 3298 9216 3266 9234
TIME...MOT...LOC 1553Z 287DEG 8KT 3293 9257 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:01 AM CDT, 52 minutes earlier.

Area forecast discussion, Jun 23, 10:01 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1001 AM CDT Fri Jun 23 2017

.UPDATE...
Remnants of Tropical Depression Cindy has shifted north of the
ARKLATEX earlier this morning, but in its wake, a rather moist
atmospheric profile ensued. A mid-level shear axis across portions
of southwest AR and north central LA coupled with rather moist
conditions have aided in lingering scattered showers and a few
isolated thunderstorms across the aforementioned areas /some of
which have approached strong levels/. This precipitation activity
is moving east, and expected to be waning whilst exiting the
region by late morning/early this aftn. Isolated showers and
thunderstorms could develop just about anywhere this aftn, if
enough daytime destabilization takes place. Otherwise, an
approaching cold front will be our next weather maker tonight/overnight.

&&

.PREV DISCUSSION... /issued 656 AM CDT Fri Jun 23 2017/

AVIATION...
For the 23/12Z TAFS... IFR to MVFR conditions are prevailing
across the ArkLatex region. Tropical Storm Cindy's remnants have
moved into SE AR, and will continue to move off to the NE this
morning. Currently showers and thunderstorms are over SW AR and
most of LA these storms will move to the NE at 20 mph. The E TX
terminals KTYR,KTXK,KLFK and KGGG no rain at this time but clouds
of 1KFT are moving in from the west ahead of a cold front in the
Panhandle of TX. SHRA will increase this afternoon across all
terminals sites before moving out of the region completely by
24/00Z. Sfc winds will range from 10 to 15 kts with higandher
gusts, while winds abv flight level will range from 20 to 40 kts.
/21/

PREV DISCUSSION... /issued 306 AM CDT Fri Jun 23 2017/

DISCUSSION...
Surface remnants of Cindy are currently spinning across Central
Arkansas attm with this feature expected to continue moving
quickly to the north and east this morning. However, looking
aloft, there will continue to be a weakness in the mid levels of
the atmosphere in the form of a shear axis across Central
Louisiana into South Central/Southeast Arkansas today. Combine
this with tropical moisture left behind from Cindy and that will
be an area for scattered shower and thunderstorm activity
continuing today. Our eastern most zones is an area that can take
additional rainfall today with the heavier rates expected this
morning so for this reason, have decided to cancel the remaining
Flash Flood Watch across our portion of Northern Louisiana and
Union County Arkansas.

Looking upstream, a trough of low pressure across the Northern and
Central Plains will have a cold front associated with it that will
be moving into the Middle Red River Valley of Southeast Oklahoma,
Southwest Arkansas and Northeast Texas this evening with
additional scattered to numerous showers and thunderstorms
expected to develop along this feature. The convection should
continue increasing in coverage as the front pushes south towards
the I-20 Corridor overnight tonight as well. Kept pops on the high
side at least through Saturday morning across all but our
northern third as the front will be slow pushing through the I-20
Corridor during day but should see a drying trend from north to
south across our region by Sat Aftn. The front should push
completely through our region by Sat Evng but the 850mb boundary
and thus the drier post frontal airmass will not get a good push
through our region until late Sat Night/Sun timeframe so have
kept slight chance/chance pops going for the corridor and south
for these periods as well. The post frontal airmass will tend to
keep temperatures down for late June across the region with lows
in the 60s and highs in the mid to upper 80s through at least Tue
of next week which could be a lot worse this time of the year
before we begin to see returning southerly flow by the middle and
later half of the upcoming work week.

Upper ridging begins to break down by the middle of next week
across the southwest CONUS with near zonal flow expected across
much of the Southern Plains thereafter. With the expected low
level moisture return, we should return to more typical daytime
driven afternoon showers and thunderstorms towards the end of the
week as well along with near normal temperatures.

Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  74  83  69 /  30  60  70  30
MLU  85  73  83  68 /  90  60  70  30
DEQ  89  70  82  63 /  40  60  40  10
TXK  88  72  81  66 /  40  60  60  20
ELD  85  72  81  65 /  80  60  60  20
TYR  91  73  83  69 /  20  60  70  40
GGG  89  73  83  68 /  20  60  70  40
LFK  91  76  86  71 /  20  40  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/21/13
Hazardous weather outlook, Jun 23, 10:47 AM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1047 AM CDT Fri Jun 23 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241600-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1047 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

With the remnants of Tropical Storm Cindy having moved well north
and east of our region today, much of the rainfall associated with
Cindy will move north and east with her. However scattered
showers and a few thunderstorms lingered across portions of
southwest Arkansas and north central Louisiana late this morning,
with a few storms approaching strong levels. A gradual eastward
shift of the precipitation exiting the region will take place by
this afternoon. The lack of scattered showers and thunderstorms
will be temporary as a cold front will begin moving into the
Middle Red River Valley of Northeast Texas, Southeast Oklahoma and
Southwest Arkansas this evening. Along with this frontal boundary
will be scattered to numerous showers and thunderstorms and this
activity will build southward towards the Interstate 20 Corridor
of Northeast Texas and Northern Louisiana late tonight. Some of
these storms could become strong to severe overnight, with
damaging wind gusts and large hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous showers and thunderstorms in association
with a cold front will effect most of the Four State Region during
the day Saturday before the activity tries to push southward and
taper off Saturday Night into Sunday along with the cold front.
Low chances for showers and thunderstorms will remain in the
forecast through early Monday mainly along and south of the I-20
Corridor as well. Otherwise, we should see a drying trend through
the early part of next week with low rain chances returning once
again by the end of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed tonight.

In the hours before

Local storm report, Jun 23, 7:58 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
758 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     FLASH FLOOD      CAMPTI                  31.90N 93.11W
06/23/2017                   NATCHITOCHES       LA   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED AND HIGH WATER OVER
            ROADS.

&&

AS
Special weather statement, Jun 23, 9:13 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Shreveport LA
913 AM CDT FRI JUN 23 2017

ARZ073-LAZ004-006-231500-
Union AR-Union LA-Claiborne LA-
913 AM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UNION COUNTY...
NORTHWESTERN UNION AND NORTHEASTERN CLAIBORNE PARISHES UNTIL 1000 AM
CDT...

At 912 AM CDT, Doppler radar was tracking a strong thunderstorm near
Junction City, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Junction City, Bernice, Cooley, Spearsville, Lillie, Corney Lake,
Lockhart, Oakland, Taylorville and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3294 9286 3309 9278 3302 9231 3273 9245
TIME...MOT...LOC 1412Z 292DEG 10KT 3296 9269

05!
Special weather statement, Jun 23, 10:28 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1028 AM CDT FRI JUN 23 2017

ARZ073-LAZ006-231615-
Union AR-Union LA-
1028 AM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY IN
SOUTH CENTRAL ARKANSAS AND UNION PARISHES UNTIL 1115 AM CDT...

At 1027 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cooley, or 12 miles east of Junction City, moving
southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Huttig, Farmerville, Bernice, Strong, Cooley, Marion, Felsenthal,
Spearsville, Lillie, Aurelle, Oakland, Taylorville, Linville, Bayou D
Arbonne Lake, Lockhart, Cecil and Litroe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3263 9229 3286 9273 3294 9273 3313 9262
      3308 9213 3307 9213 3307 9211 3303 9210
TIME...MOT...LOC 1527Z 294DEG 18KT 3297 9252

05
Local storm report, Jun 23, 10:49 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1049 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     FLASH FLOOD      BERNICE                 32.83N 92.66W
06/23/2017                   UNION              LA   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED DUE TO HIGH WATER.
            SEVERAL VEHICLES ABANDONED IN HIGH WATER.

&&

AS
Local storm report, Jun 23, 10:51 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1051 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      JUNCTION CITY           33.02N 92.73W
06/23/2017                   UNION              AR   LAW ENFORCEMENT

            TRUCK FLOODED. WATER IN VEHICLES. ROADS
            CLOSED. SEVERAL TREES DOWN.

&&

AS
Local storm report, Jun 23, 10:53 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1053 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     9 NNE LISBON            32.91N 92.83W
06/23/2017                   CLAIBORNE          LA   LAW ENFORCEMENT

            SEVERAL PINE TREES DOWN. HIGH WATER OVER
            ROADS.

&&

AS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:49 AM CDTSpecial Weather StatementSHVSabine41 min
Jun 23, 4:00 AM CDTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Sabine45 min
Jun 23, 4:51 AM CDTSevere Thunderstorm WarningSHVNatchitoches, Red River54 min
Jun 23, 4:59 AM CDTFlash Flood WarningSHVDe Soto, Natchitoches, Red River3 hr
Jun 23, 5:27 AM CDTTornado WarningSHVNatchitoches, Red River48 min
Jun 23, 6:47 AM CDTTornado WarningSHVNatchitoches20 min
Jun 23, 7:52 AM CDTAreal Flood WarningSHVClaiborne, Lincoln, Union, Webster3 hr
Jun 23, 8:16 AM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union59 min
Jun 23, 9:13 AM CDTSpecial Weather StatementSHVUnion47 min
Jun 23, 10:23 AM CDTFlash Flood WarningSHVClaiborne, Lincoln, Ouachita, Union3 hr
Jun 23, 10:28 AM CDTSpecial Weather StatementSHVUnion47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.